Can I take ibuprofen to treat coronavirus symptoms? Expert advice on which painkillers you should take - and which to avoid

Last week the French health minister, Olivier Veran, a neurologist, said that taking anti-inflammatory drugs such as ibuprofen “could be a factor in aggravating the [coronavirus] infection”. 

“In cases of fever, take paracetamol. If you are already taking anti-inflammatory drugs ask your doctor's advice,” he added. 

Should I take ibuprofen if I have symptoms of the coronavirus?

No, is the answer for the vast majority of us. There are legitimate concerns, voiced by many experts, that it may make the illness worse.

What about our own scientific advisors?

Sir Patrick Vallance, the chief scientist, said on March 20 that the “sensible thing to do” would be to avoid the anti-inflammatory drug “at the moment”. 

“The ibuprofen example - it may or may not be right, I don't know - but the sensible thing to do would be to say don't take it at the moment, take something else - paracetamol or something,” Sir Vallance told a parliamentary committee last week. 

What about the NHS?

On 17 March 2020, the NHS updated its advice, saying:

·         There is currently no strong evidence that ibuprofen can make Covid-19 worse

·         However, until we have more information, people should take paracetamol to treat the symptoms of coronavirus, unless they have been told by their doctor that paracetamol is not suitable for them.

Why might ibuprofen make Covid-19 worse?

Experts speculate that as an anti-inflammatory, it could dampen your immune response to the virus, slowing recovery and aggravating pneumonia symptoms. But there is, as PHE says, no proof.

Dr. Rupert Beale, Group Leader in Cell Biology of Infection at The Francis Crick Institute in the UK, explained: "There is a good reason to avoid ibuprofen as it may exacerbate acute kidney injury brought on by any severe illness, including severe Covid-19 disease. There isn't yet any widely accepted additional reason to avoid it for Covid-19."

What might I take instead to relieve the symptoms of coronavirus?

The best option is paracetamol. It is an effective pain killer and will help lower your temperature but is not an anti-inflammatory drug.

“It will reduce the fever without counterattacking the inflammation”, said the French health minister.

What if my doctor has told me to take ibuprofen or other anti inflammatories?

Always follow your doctors advice. Many people are advised to take anti inflammatories for a range of different conditions. Do not change your medication unless you have talked to your doctor first. 

Can I take aspirin?

Aspirin is also an anti-inflammatory drug. It is recommended for protection against stroke and heart attack in some people. Do not stop using aspirin if your doctor has recommended you use it without first talking to them.

What do the drug manufacturers say? 

Reckitt Benckiser - the makers of Nurofen, a branded ibuprofen drug - said the organisation would communicate any additional safety guidance related to the coronavirus if it emerged.

But they added: "We do not currently believe there is any proven scientific evidence linking over-the-counter use of ibuprofen to the aggravation of Covid-19.”